Alert archive / New York / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 9, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at May 4, 2018, 8:19 PM EDT for 5 counties in New York. It was in force for 56 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2018, 8:19 PM EDT (00:19 UTC)
- Expired
- May 4, 2018, 9:15 PM EDT
- In force
- 56 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Albany County, NY, Columbia County, NY, Greene County, NY, Rensselaer County, NY, Schoharie County, NY
The radar
The Albany radar (KENX), 11 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 8:25 PM EDT | TSTM WND DMG | Gilboa, NY | TWO TREES DOWN |
| May 4, 8:33 PM EDT | TSTM WND DMG | 4 Ssw Voorheesville, NY | TREE DOWN STOVE PIPE ROAD/UPPER FLAT ROCK ROAD |
| May 4, 8:39 PM EDT | TSTM WND DMG | 1 Sse Albany, NY | MULTIPLE REPORTS OF TREE AND WIRES DOWN. |
| May 4, 8:48 PM EDT | TSTM WND DMG | Hampton Manor, NY | ROUTE 20 CLOSED AT MADISON AVE DUE TO DOWNED POWER POLE |
| May 4, 9:04 PM EDT | TSTM WND DMG | Valatie, NY | TREE DOWN ACROSS ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 6:20 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 0.3 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 360 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1408 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- 441 m²/s²
- 0-3 km storm-relative helicity
- 455 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 6.3
The text
As transmitted.
837
WUUS51 KALY 050019
SVRALY
NYC001-021-039-083-095-050115-
/O.NEW.KALY.SV.W.0009.180505T0019Z-180505T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
819 PM EDT FRI MAY 4 2018
The National Weather Service in Albany has issued a
* Severe Thunderstorm Warning for...
Northeastern Columbia County in east central New York...
Albany County in east central New York...
Northern Greene County in east central New York...
Southeastern Schoharie County in east central New York...
Southern Rensselaer County in east central New York...
* Until 915 PM EDT.
* At 818 PM EDT, severe thunderstorms were located along a line
extending from near Altamont to near Berne to near Gilboa, moving
east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Westerlo and Voorheesville around 830 PM EDT.
Albany, Delmar, Feura Bush, Preston Hollow and Preston-Potter
Hollow around 835 PM EDT.
Rensselaer, Ravena and Selkirk around 840 PM EDT.
East Greenbush, Menands, New Baltimore, Castleton-On-Hudson and
Wynantskill around 845 PM EDT.
Valatie, Kinderhook and West Sand Lake around 850 PM EDT.
Nassau and Averill Park around 855 PM EDT.
Chatham, Stephentown and Coxsackie around 900 PM EDT.
Other locations impacted by these severe thunderstorms include
Bleecker Stadium, Clarksville, East Berne, Brookview, Shoefelt
Corners, Van Hoesen Station, West Berne, Dormansville, Beckers
Corners and Millers Corners.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany
&&
LAT...LON 4258 7424 4269 7416 4267 7333 4240 7343
4229 7361 4238 7451 4240 7457
TIME...MOT...LOC 0018Z 285DEG 41KT 4271 7409 4257 7416 4240 7447
HAIL...<.75IN
WIND...60MPH
$$
MSE1 follow-up statement
236
WWUS51 KALY 050037
SVSALY
Severe Weather Statement
National Weather Service Albany NY
837 PM EDT FRI MAY 4 2018
NYC001-021-039-083-095-050115-
/O.CON.KALY.SV.W.0009.000000T0000Z-180505T0115Z/
Columbia NY-Albany NY-Greene NY-Schoharie NY-Rensselaer NY-
837 PM EDT FRI MAY 4 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR NORTHEASTERN COLUMBIA...ALBANY...NORTHERN GREENE...SOUTHEASTERN
SCHOHARIE AND SOUTHERN RENSSELAER COUNTIES...
At 835 PM EDT, severe thunderstorms were located along a line
extending from near Guilderland to near Feura Bush to near Windham,
moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These storms have a history of producing wind damage. Trees and
wires are reported down in Clifton Park, Guilderland, Rotterdam and
Schenectady.
These severe storms will be near...
Albany, Delmar and Feura Bush around 840 PM EDT.
East Greenbush, Rensselaer, Menands, New Baltimore, Ravena,
Castleton-On-Hudson and Selkirk around 845 PM EDT.
Kinderhook and Wynantskill around 850 PM EDT.
Nassau, Valatie, West Sand Lake and Averill Park around 855 PM
EDT.
Chatham and Coxsackie around 900 PM EDT.
Stephentown around 905 PM EDT.
Other locations impacted by these severe thunderstorms include
Bleecker Stadium, Clarksville, East Berne, Brookview, Shoefelt
Corners, Van Hoesen Station, West Berne, Dormansville, Beckers
Corners and Millers Corners.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4258 7424 4269 7416 4267 7333 4240 7343
4229 7361 4238 7451 4240 7457
TIME...MOT...LOC 0035Z 285DEG 41KT 4266 7386 4252 7393 4236 7424
HAIL...<.75IN
WIND...60MPH
$$
MSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 7:53 PM EDT, 26 minutes earlier.
Area forecast discussion, May 4, 7:53 PM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service Albany NY
753 PM EDT Fri May 4 2018
.SYNOPSIS...
A cold front will sweep across the region this evening preceded
and accompanied by showers and thunderstorms. Some storms are
expected to be strong to severe. Behind the cold front tonight
westerly winds will be strong and gusty. With the passage of the
front a more seasonable airmass will be ushered in for the
weekend. Expecting dry weather Saturday, however Sunday some
rain showers are expected.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Severe Thunderstorm Watch #77 is now in effect until 2 am for
the Albany, Columbia, Dutchess, Greene, Rensselaer, Schenectady,
Schoharie and Ulster counties in NY and western New England.
Tornado Watch #76 remains in effect until 10 pm for Herkimer,
Hamilton, Warren, Fulton, Saratoga and Washington counties.
We are in a high-shear low-CAPE environment with a squall line
occurring ahead of an approaching cold front. The line extents
from northern NY across the central portion of the state into
central PA with numerous warnings in effect. CAMS indicate this
squall line moves across the local area through the mid evening
hours passing over the Capital District 00-01Z with the
convection weakening by around 02-03Z.
Wind Advisory remains in effect for for all but eastern Ulster,
Dutchess and Litchfield counties 8 pm this evening to 8 am
Saturday. Very strong pressure couple with this low pressure
system. Strong and gusty westerly flow expected across the area
tonight as the surface low passes to our north across eastern
Canada. Sustained winds 20 to 35 mph are expected with gusts 40
to 50 mph.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
A more seasonable airmass will be ushered in with the wake of
the cold front for Saturday.Ecpecting highs mainly in 60s with
lower to mid 70s up the Hudson River Valley. Winds will remain
brisk mainly north of I-90 and especially in the morning. Winds
will decrease as the pressure gradient weakens especially late in
the day into the evening.
A weak low moving up the east coast and another cold front
approaching from the west will bring widespread chances for
showers to the area for Sunday mainly during the afternoon and
evening. It will be a bit cooler due to the cloud cover and
showers with highs in the upper 50s to upper 60s.
With the passage of this cold front a cooler airmass will be
ushered in with highs mainly in the 50s with some lower 60s in
the mid Hudson Valley. Higher pressure will be building in at
the surface however aloft a short wave will swing through have
just slight chance pops for showers during the day.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Things start out sunny, warm and dry, then deteriorate at the end of
the work week. High pressure dominates through mid-week, starting
out from the Great Lakes to southern New England, and translating to
an eastern seaboard ridge orientation, before breaking down in
response to low-pressure tracking east from the nation's mid-
section. By Friday morning, the low will be centered over northern
Maine, with a trailing cold front sliding southeast across New York
State. A shallow and weakening cold front may bring a few extra
clouds to the region on Wednesday, but that's about it.
High temperatures on Tuesday will range from the mid and upper 50s
in the high peaks...to around 70 degrees down the Hudson Valley,
moderating to from the upper 60s to near 70 degrees for Wednesday
and Thursday. Behind the front, readings cool to highs in the mid
and upper 50s in the Adirondacks, Catskills and Greens, with
highs repeating in the lower 70s in the Mid-Hudson Valley where
the front comes through late in the day. Lows Monday night will
be a bit chilly...from around 30 degrees in the northern
Adirondacks...to around 40 degrees down the Hudson Valley.
Thereafter, nightly moderation ensues, and lows Thursday night
will be mostly in the upper 40s and lower 50s.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Squall line moving across the region will impact the TAF sites
early in the period with gusty winds and brief heavy rainfall.
Expect MVFR with brief IFR possible with the convection. The
convection is occurring ahead of cold front which will sweep
through this evening. Strong and gusty westerly winds are
occurring in the wake of this cold front as the surface low
passes to our north across eastern Canada with a strong
fall/rise couplet associated with it. The winds will remain
strong through the night with the winds decreasing some by
sunrise Saturday. A Wind Advisory is in effect for through
12Z/Saturday for wind gusts up to 45 knots are possible. Winds
will remains brisk and gusty Saturday and will really decreasing
late in the day. Cover cloud will decrease tonight with mostly
clear skies developing and continuing through the day Saturday.
Outlook...
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Moderate Operational Impact. Chance of SHRA.
Sunday Night: Moderate Operational Impact. Chance of SHRA.
Monday: Low Operational Impact. Slight Chance of SHRA.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
&&
.FIRE WEATHER...
A cold front will sweep across the region tonight preceded and
accompanied by showers and thunderstorms. Behind the cold front
tonight westerly winds will become strong and gusty. Winds will
remain brisk much of day Saturday mainly north of I-90. With
the passage of the front a more seasonable airmass will be
ushered in for the weekend. Expecting dry weather Saturday,
however Sunday some rain showers are expected.
Minimum relative humidities values are expected to be in the
30s Saturday afternoon and in t he 50s Sunday afternoon.
&&
.HYDROLOGY...
Locally heavy rainfall possible with any thunderstorms into this
evening. No widespread hydro issues are not anticipated as the
storms will be fast moving.
Dry weather for Saturday however chances for rain return for
Sunday as weak low moves up the east coast and a cold front
approaches from the west. Generally around a quarter of an inch
are expected. Dry weather returns for early next week.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Severe Thunderstorm Watch until 2 AM EDT Saturday for CTZ001-
013.
NY...Wind Advisory until 8 AM EDT Saturday for NYZ032-033-038>043-
047>054-058>061-063-082>084.
Severe Thunderstorm Watch until 2 AM EDT Saturday for NYZ040-
047>049-051>054-058>061-063>066.
Tornado Watch until 10 PM EDT this evening for NYZ032-033-038-
039-041>043-050-082>084.
MA...Wind Advisory until 8 AM EDT Saturday for MAZ001-025.
Severe Thunderstorm Watch until 2 AM EDT Saturday for MAZ001-
025.
VT...Wind Advisory until 8 AM EDT Saturday for VTZ013>015.
Severe Thunderstorm Watch until 2 AM EDT Saturday for
VTZ013>015.
&&
SYNOPSIS...IAA
NEAR TERM...IAA
SHORT TERM...IAA
LONG TERM...ELH
AVIATION...IAA
FIRE WEATHER...IAA
HYDROLOGY...IAAHazardous weather outlook, May 4, 6:33 PM EDT, 1 hour 46 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 633 PM EDT Fri May 4 2018 CTZ001-013-NYZ064>066-051200- Northern Litchfield-Southern Litchfield-Eastern Ulster- Western Dutchess-Eastern Dutchess- 633 PM EDT Fri May 4 2018 ...SEVERE THUNDERSTORM WATCH 77 IN EFFECT UNTIL 2 AM EDT SATURDAY... This Hazardous Weather Outlook is for northwestern Connecticut and eastern Ulster and Dutchess Counties in east central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested. NYZ032-033-038-039-041>043-050-082>084-051200- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Northern Saratoga-Northern Warren-Northern Washington- Southern Saratoga-Northern Fulton-Southeast Warren- Southern Washington- 633 PM EDT Fri May 4 2018 ...TORNADO WATCH 76 IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT SATURDAY... This Hazardous Weather Outlook is for Herkimer, Hamilton, Warren, Saratoga, Washington, and Fulton Counties in eastern New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Wind Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested. MAZ001-025-NYZ040-047>049-051>054-058>061-063-VTZ013>015-051200- Northern Berkshire-Southern Berkshire-Montgomery-Schoharie- Western Schenectady-Eastern Schenectady-Western Albany- Eastern Albany-Western Rensselaer-Eastern Rensselaer-Western Greene- Eastern Greene-Western Columbia-Eastern Columbia-Western Ulster- Bennington-Western Windham-Eastern Windham- 633 PM EDT Fri May 4 2018 ...SEVERE THUNDERSTORM WATCH 77 IN EFFECT UNTIL 2 AM EDT SATURDAY... ...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT SATURDAY... This Hazardous Weather Outlook is for western Massachusetts, southern Vermont, the Greater Capital District, central Mohawk Valley, eastern Catskills, northern and central Taconics, eastern Greene, and western Columbia Counties in eastern New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Wind Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Local storm report, May 4, 7:39 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
739 PM EDT FRI MAY 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM TSTM WND DMG JOHNSTOWN 43.00N 74.37W
05/04/2018 FULTON NY 911 CALL CENTER
TREE AND WIRES FELL ON VEHICLE.
&&
EVENT NUMBER ALY1800038
SNDLocal storm report, May 4, 7:54 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
754 PM EDT FRI MAY 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG 1 SSW ST. JOHNSVILLE 42.99N 74.68W
05/04/2018 MONTGOMERY NY 911 CALL CENTER
TREES DOWN.
&&
EVENT NUMBER ALY1800039
SNDLocal storm report, May 4, 8:03 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
803 PM EDT FRI MAY 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM TSTM WND DMG 1 SW EDINBURG 43.22N 74.10W
05/04/2018 SARATOGA NY 911 CALL CENTER
TREES AND WIRES DOWN.
&&
EVENT NUMBER ALY1800040
SNDLocal storm report, May 4, 8:05 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
805 PM EDT FRI MAY 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND DMG 4 WSW HADLEY 43.30N 73.93W
05/04/2018 SARATOGA NY 911 CALL CENTER
TREES, WIRES AND POLE DOWN.
&&
EVENT NUMBER ALY1800041
SNDLocal storm report, May 4, 8:12 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
812 PM EDT FRI MAY 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM TSTM WND DMG 2 S SHARON SPRINGS 42.76N 74.61W
05/04/2018 SCHOHARIE NY 911 CALL CENTER
TREE DOWN ON STATE ROUTE 10.
&&
EVENT NUMBER ALY1800042
SNDLocal storm report, May 4, 8:18 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
818 PM EDT FRI MAY 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM TSTM WND GST GLENS FALLS AIRPORT 43.34N 73.61W
05/04/2018 M61 MPH WARREN NY ASOS
&&
EVENT NUMBER ALY1800043
SNDThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 8:00 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Montgomery, Rensselaer, Saratoga, Schenectady, Schoharie and 1 more | 60 min |
| May 4, 8:28 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer, Washington | 62 min |
| May 4, 8:34 PM EDT | Severe Thunderstorm Warning | ALY | Columbia, Dutchess, Greene, Ulster | 56 min |
| May 4, 8:56 PM EDT | Severe Thunderstorm Warning | ALY | Columbia, Rensselaer | 44 min |
| May 4, 9:14 PM EDT | Severe Thunderstorm Warning | ALY | Columbia | 61 min |
Nearby
Severe Thunderstorm Warnings in New York, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.